Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 43, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Apr 26, 2017, 8:42 PM EDT for 4 counties in Indiana. It was in force for 48 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 26, 2017, 8:42 PM EDT (00:42 UTC)
- Expired
- Apr 26, 2017, 9:30 PM EDT
- In force
- 48 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, IN, Allen County, IN, Huntington County, IN, Wells County, IN
The radar
The Northern Indiana radar (KIWX), 57 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 26, 8:50 PM EDT | TSTM WND DMG | Roanoke, IN | POWER LINES DOWN ACROSS ROAD AND SEVERAL POWER OUTAGES. |
| Apr 26, 8:50 PM EDT | HAIL 0.5 | Roanoke, IN | |
| Apr 26, 8:55 PM EDT | TSTM WND DMG | Huntington, IN | 1 FOOT DIAMETER TREE LIMBS DOWN AND PEA SIZED HAIL. |
| Apr 26, 9:00 PM EDT | TSTM WND DMG | 1 Wsw Bowerstown, IN | 10 INCH HEALTHY TREE DOWN ACROSS ROAD. |
| Apr 26, 9:00 PM EDT | TSTM WND DMG | 2 S Mahon, IN | POWER LINES DOWN ACROSS ROAD. |
| Apr 26, 9:02 PM EDT | TSTM WND DMG | Huntington, IN | TREES DOWN ACROSS THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 5:58 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
706
WUUS53 KIWX 270042
SVRIWX
INC001-003-069-179-270130-
/O.NEW.KIWX.SV.W.0043.170427T0042Z-170427T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
842 PM EDT WED APR 26 2017
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Southwestern Allen County in northeastern Indiana...
Central Huntington County in northeastern Indiana...
Northeastern Wells County in northeastern Indiana...
Northwestern Adams County in northeastern Indiana...
* Until 930 PM EDT
* At 842 PM EDT, a severe thunderstorm was located near Huntington,
moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Wayne, Huntington, Ossian, Andrews, Markle, Aboite,
Middletown, Roanoke, Lancaster, Zanesville, Uniondale, Yoder,
Murray, Tocsin, Majenica, Kingsland, Rolling Hills, Nine Mile,
Bowerstown and Poe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4070 8548 4087 8562 4101 8543 4100 8534
4107 8534 4115 8523 4088 8490
TIME...MOT...LOC 0042Z 232DEG 35KT 4082 8550
HAIL...1.00IN
WIND...60MPH
$$
PBM2 follow-up statements
024
WWUS53 KIWX 270117
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
917 PM EDT WED APR 26 2017
INC069-270126-
/O.CAN.KIWX.SV.W.0043.000000T0000Z-170427T0130Z/
Huntington IN-
917 PM EDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HUNTINGTON COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until midnight EDT for
northeastern Indiana.
LAT...LON 4086 8534 4097 8534 4115 8523 4115 8522
4088 8490 4077 8525
TIME...MOT...LOC 0116Z 247DEG 25KT 4110 8519 4080 8520
$$
INC001-003-179-270130-
/O.CON.KIWX.SV.W.0043.000000T0000Z-170427T0130Z/
Allen IN-Wells IN-Adams IN-
917 PM EDT WED APR 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM EDT
FOR SOUTHWESTERN ALLEN...NORTHEASTERN WELLS AND NORTHWESTERN ADAMS
COUNTIES...
At 916 PM EDT, severe thunderstorms were located along a line
extending from near Fort Wayne to near Bluffton, moving northeast at
35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fort Wayne, Ossian, Aboite, Middletown, Zanesville, Uniondale, Nine
Mile, Yoder, Poe, Murray, Hessen Cassel, Monmouth, Tocsin, Hoagland,
Kingsland, Rolling Hills and Magley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4086 8534 4097 8534 4115 8523 4115 8522
4088 8490 4077 8525
TIME...MOT...LOC 0116Z 247DEG 25KT 4110 8519 4080 8520
HAIL...<.75IN
WIND...60MPH
$$
MARSILI768
WWUS53 KIWX 270128
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
928 PM EDT WED APR 26 2017
INC001-003-179-270138-
/O.EXP.KIWX.SV.W.0043.000000T0000Z-170427T0130Z/
Allen IN-Wells IN-Adams IN-
928 PM EDT WED APR 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN ALLEN...
NORTHEASTERN WELLS AND NORTHWESTERN ADAMS COUNTIES WILL EXPIRE AT 930
PM EDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until midnight EDT for
northeastern Indiana.
LAT...LON 4086 8534 4097 8534 4115 8523 4115 8522
4088 8490 4077 8525
TIME...MOT...LOC 0128Z 232DEG 35KT 4116 8508 4086 8509
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 7:15 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Apr 26, 7:15 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 715 PM EDT Wed Apr 26 2017 .SYNOPSIS... Issued at 156 PM EDT Wed Apr 26 2017 Expect increasing clouds and the chance for showers and even a few thunderstorms as a cold front moves through the forecast area tonight into Thursday. Severe weather is not expected at this time. High temperatures will be a bit cooler on Friday, only reaching into the 60's. Rain is expected again this weekend as another system moves through the region. Thunderstorms are possible. && .SHORT TERM...(This Evening through Thursday) Issued at 334 PM EDT Wed Apr 26 2017 Entering a fairly active weather period with several high amplitude waves ejecting out of the southwest CONUS and impacting our area. First such wave already beginning to lift NE and will bring a chance of rain later this evening and overnight. Chances for widespread/moderate rain are on the low side, outside of our far western CWA. Midlevel wave dampens and pivots more NNW overnight while best upper level support remains just to our NW. Trailing cold front does not arrive until diurnal minimum of instability and will be intersecting increasingly hostile environment as it tracks east with residual dry air and loss of parent forcing for ascent. Still, most places will probably see some light showers with morning cold frontal passage and latest hi-res guidance does show convection presently entering southern Illinois will clip our western zones this evening. A few strong storms with gusty winds may be possible with the evening activity but instability is very limited by the time this wave arrives and not expecting any severe threat. Convection should gradually trend down as it lifts NNE late this evening. Anticipate dry conditions by Thursday afternoon. Non-diurnal temp trend expected given morning cold front passage. Overnight temps will likely hover in the 60s and then hold steady or slightly decline during the day as CAA wing rotates through. && .LONG TERM...(Thursday Night through Wednesday) Issued at 334 PM EDT Wed Apr 26 2017 Of slightly more concern is potential for heavy rain over the weekend. Strong Pacific jet (around 160 kts at 300mb) will carve out a healthy PV anomaly over the southwest CONUS by early Saturday with downstream ridge amplification in our our region. Rain chances begin again Friday afternoon with initial surge of low level theta-e and WAA but this initial rain will be light/SCT with lackluster moisture advection and weak isentropic upglide. LLJ strengthens Friday night as trough inches closer but most guidance sources keep focus of moisture convergence/precip to our south, which makes sense given the pattern aloft. Main timeframe to watch will be later Saturday into Sunday and Sunday night. Several waves of moderate/heavy precip expected during this time as upper low approaches, sends warm front north, and then eventually cold front arrives late Sunday. Deterministic QPF taken at face value would suggest prodigious rain but smaller scale convective elements often wreak havoc with final solution and latest 12Z GFS actually shows main axis of heaviest rain will set up to our west and southwest. Periods of rain certainly expected, and may be heavy at times, but given recent (relatively) dry conditions, spring green-up, and low levels on area rivers, suspect it will take a lot to cause any significant flooding. Moisture advection/PW values don't really ramp up in our CWA until late Sunday, ahead of quick- hitting cold front, and orientation of front with respect to mid/upper level pattern does not seem favorable for a long duration of continuous heavy rain. Given very low confidence on flooding potential, will hold off on any ESF issuance at this point. Some, very low, threat for severe weather on Sunday but late arrival of cold front and very marginal instability to begin with will severely limit potential. Some light wraparound showers possible through Monday but main story will be cooler temps. Mainly dry conditions expected midweek, though will have to watch next trough swinging through the southern CONUS. Latest runs keep bulk of this precip to our south but something to watch given wet weekend. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 709 PM EDT Wed Apr 26 2017 Tricky forecast this evening with the incoming front and the chance of thunderstorms. Thunderstorms will move from SW to NE reaching the terminals between 01z and 04z. After thunderstorms pass rain will linger at the terminals into the morning with best chance of rain just after midnight. Flight conditions should remain VFR during the storms with winds 5-10 kts out of the S and SW and then deteriorate to MVFR cigs by morning near Lake Michigan. Lower confidence MVFR cigs will reach FWA so left out of forecast. By tomorrow afternoon conditions should return to VFR and winds will increase to 15 kts out of the SW. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...Small Craft Advisory until 2 AM EDT Friday for LMZ043-046. && SYNOPSIS...MCD SHORT TERM...AGD LONG TERM...AGD AVIATION...Heidelberger Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Apr 26, 5:39 AM EDT, 15 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 539 AM EDT Wed Apr 26 2017 INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-270945- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien- Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance- Henry-Paulding-Putnam-Van Wert-Allen OH- 539 AM EDT Wed Apr 26 2017 /439 AM CDT Wed Apr 26 2017/ This hazardous weather outlook is for portions of southwest Michigan...northern Indiana and northwest Ohio. .DAY ONE...Today and Tonight There is a chance of thunderstorms over western portions of the area this afternoon and tonight. An isolated storm with strong gusty winds is possible west of Route 35. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday. An isolated severe storm is possible over northeast Indiana, northwest Ohio, and the adjacent counties in southern Michigan. There is a chance of thunderstorms Saturday night through Sunday night. Locally heavy rainfall is possible in this timeframe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-270945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 539 AM EDT Wed Apr 26 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A small craft advisory is in effect today. There is a chance of thunderstorms this afternoon and tonight. An isolated storm with gale force wind gusts is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Thursday morning and Saturday night through Sunday night. Hazardous conditions for small craft are possible Monday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
In the hours before
Local storm report, Apr 26, 8:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
819 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 1 E JALAPA 40.63N 85.72W
04/26/2017 M1.75 INCH GRANT IN TRAINED SPOTTER
&&
GHLocal storm report, Apr 26, 8:35 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
835 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 2 SSE FAIRMOUNT 40.38N 85.64W
04/26/2017 E0.50 INCH GRANT IN TRAINED SPOTTER
DIME SIZED HAIL COVERING THE GROUND.
&&
GHSpecial weather statement, Apr 26, 8:36 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Northern Indiana
836 PM EDT WED APR 26 2017
INZ009-018-OHZ001-004-270100-
Allen-De Kalb-Defiance-Williams-
836 PM EDT WED APR 26 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ALLEN...DE KALB...
NORTHWESTERN DEFIANCE AND SOUTHWESTERN WILLIAMS COUNTIES...
At 836 PM EDT, a strong thunderstorm was located over Grabill, or 8
miles southeast of Auburn, moving northeast at 55 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Auburn, Bryan, Hicksville, Butler, Waterloo, Edgerton, Hamilton,
Grabill, St. Joe, Edgerton In Williams County, Leo-cedarville,
Concord, Farmer, Newville, Blakeslee, Williams Center, Melbern,
Spencerville In Dekalb County, Moore and Artic.
LAT...LON 4119 8489 4125 8513 4153 8496 4153 8472
4148 8449
TIME...MOT...LOC 0036Z 226DEG 49KT 4125 8498
PBMLocal storm report, Apr 26, 8:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
837 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 1 N NORMAL 40.48N 85.82W
04/26/2017 M0.50 INCH GRANT IN TRAINED SPOTTER
&&
GHLocal storm report, Apr 26, 8:40 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
840 PM EDT WED APR 26 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM TSTM WND GST 4 S HUNTINGTON 40.82N 85.51W
04/26/2017 M51 MPH HUNTINGTON IN TRAINED SPOTTER
HAIL FALLING BUT SIZE UNKNOWN.
&&
GHThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 8:20 PM EDT | Severe Thunderstorm Warning | IWX | Grant, Huntington, Wabash | 40 min |
| Apr 26, 8:28 PM EDT | Severe Thunderstorm Warning | IWX | Blackford, Grant, Wells | 38 min |
| Apr 26, 8:36 PM EDT | Special Weather Statement | IWX | DeKalb | 24 min |
| Apr 26, 8:59 PM EDT | Severe Thunderstorm Warning | IWX | Adams, Wells | 21 min |
| Apr 26, 9:11 PM EDT | Special Weather Statement | IWX | Allen | 34 min |
| Apr 26, 9:26 PM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.